Lake St. Clair, 2007

Marine Thunderstorm Winds in Lake St. Clair, August 23, 2007

August 23, 2007 · NWS DTX · 2 events in 2 counties and zones

A weakening squall line with a history of damaging wind gusts held together to produce strong wind gusts over Lake St Clair and the Detroit River.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS DTX wrote it up.

A weakening squall line with a history of damaging wind gusts held together to produce strong wind gusts over Lake St Clair and the Detroit River.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Detroit, MI wrote its last area forecast discussion before the first event at Aug 23, 6:40 PM EST, 1 hour earlier.

Area forecast discussion, Aug 23, 6:40 PM EST, 1 hour before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DETROIT/PONTIAC MI
740 PM EDT THU AUG 23 2007

.AVIATION...

A WELL DEVELOPED BOW ECHO WITH A HISTORY OF PRODUCING DAMAGING
WINDS IS CURRENTLY ON TARGET TO AFFECT KDTW/KDET/KFNT AT THE
START OF THE TAF PERIOD. A MAJOR CONCERN AT THIS TIME IS FOR THE
POTENTIAL OF WIND GUSTS OF UP TO 50 KNOTS WITH THE INCOMING LINE.
ALSO EXPECTING REDUCED VISIBILITIES INTO THE IFR CATEGORY AROUND
1 MILE FOR HEAVY RAIN. AN ADDITIONAL LINE OF THUNDERSTORMS IS
DEVELOPING ACROSS NORTHERN ILLINOIS AND MAY AFFECT THE CWA TOWARD
MIDNIGHT. THERE IS SOME UNCERTAINTY IN REGARDS TO HOW THE
CONVECTIVE ENVIRONMENT WILL MODIFY AFTER THE INITIAL ROUND. STILL
HAVE INCLUDED A WIND SHEAR GROUPING AT 2KFT AS WINDS OF 40KTS ARE
POSSIBLE. CURRENTLY HAVE FORECASTED STRATIFORM RAIN AFTER MIDNIGHT
BUT FURTHER MONITORING WILL CONTINUE.

&&

.PREV DISCUSSION...ISSUED 335 PM EDT THU AUG 23 2007

SHORT TERM...THIS AFTERNOON AND EVENING

FORECAST CONCERN DEALS WITH INCOMING CONVECTION THIS EVENING AND
OVERNIGHT.

AN ACTIVE SHORT TERM IS ANTICIPATED AS THE NEXT IN A SERIES OF
SHORTWAVES SHEDS NORTHEASTWARD TOWARDS LOWER MICHIGAN. THIS LATEST
WAVE CURRENTLY ACROSS IOWA/SOUTHERN MICHIGAN IS MORE VIGOROUS AND
HAS A NICE PRESENTATION IN THE WV IMAGERY.  STRONG CVA/HEIGHT FALLS
HAVE CONTRIBUTED TO A GOOD AREA OF UVVS SPARKING THUNDERSTORM
DEVELOPMENT...TRACKING EAST NORTHEASTWARD AT 40 KNOTS...ACROSS
EASTERN IOWA THIS AFTERNOON. TWO BOUNDARIES HAVE TAKEN FORM DUE TO
DIFFERENTIAL HEATING THROUGHOUT THE DAY IN ADDITION TO ATMOSPHERIC
UPTURNING FROM CONVECTION LAST NIGHT.  THESE WILL SERVE FOR
LOCALIZED SURFACE CONVERGENCE AND MECHANISMS OF INITIATION THIS
AFTERNOON. THE THERMODYNAMIC PROFILE IN THE SPECIAL LAUNCH FROM 18Z
IS NOT HAS FAVORABLE AS 24 HRS AGO WITH A WEAK SUBTLE CAP ROUGHLY
FROM 900-800MB. HOWEVER...STRONG INSTABILITY AND EVEN LESS CIN LIES
ACROSS NORTHERN OHIO/INDIANA AND IS POISED TO ADVECT ON IN.  THIS
WILL OCCUR THIS AFTERNOON AND TONIGHT WITH FURTHER INSOLATION AND
THE ARRIVAL OF THE STRENGTHENING LLJ (UP TO 50 KNOTS). THERE REMAINS
A SHALLOW SUBTLE CAP...NOTICEABLE IN THE LATEST LAUNCH FROM ROUGHLY
800 TO 900 MB. OBSERVING TAMDAR SOUNDINGS SUGGEST A COMPLETE EROSION
OF THE CAP WILL OCCUR WITH ANY ADDITIONAL SURFACE WARMING.
THEREFORE...CONVECTION LATE THIS AFTERNOON SHOULD REMAIN LIMITED IN
COVERAGE BEFORE STRONGER SUPPORT ARRIVES THIS EVENING.

THE CONVECTIVE COMPLEX ORGANIZING ACROSS NORTHERN ILLINOIS WILL
BRING THE GREATEST THREAT FOR SEVERE WEATHER THIS EVENING AS IT
TRACKS INTO SOUTHERN LOWER MICHIGAN.  INTENSIFICATION IS EXPECTED
AS IT QUICKLY MOVES THROUGH SOUTHERN LAKE MICHIGAN AND NORTHERN
INDIANA. THE AREA ACROSS NORTHERN IN/OHIO IS STRONGLY UNSTABLE
3000/4000 SBCAPE AND ML CAPES OF AROUND 3500 J/KG.  EARLIER THOUGHTS
IN THE UPDATE STILL STAND AS MODEL GUIDANCE APPEARS TOO FAR NORTH
WITH THE PRECIPITATION FOR THE OVERNIGHT. WIND PROFILE IS HIGHLY
CONDUCIVE FOR A DAMAGING WIND THREAT WITH 40 TO 50 KNOTS OF
UNIDIRECTIONAL (WEST SOUTHWESTERLY) FLOW EXPECTED FROM ROUGHLY 3000
TO 20000 FEET.  PRIMARY MODE OF CONVECTION WILL BE OF THE LINEAR BOW
ECHO/SEGMENT VARIETY THROUGH TONIGHT.  HEAVY RAINFALL WILL BE A
THREAT WITH ANY THUNDERSTORMS AS PWATS ARE PLUS 2 INCHES.  A LIMITED
HAIL THREAT COULD POSSIBLY DEVELOP THIS EVENING BUT DOESN/T LOOK
FAVORABLE WITH FREEZING LEVELS OF GREATER THAN 13KFT.  TIME OF
ARRIVAL ON THE WIDESPREAD COVERAGE OF THUNDERSTORMS APPEARS TO BE
AT/AROUND 00UTC.

LOWS TONIGHT WILL REMAIN NEAR/JUST ABOVE 70F FOR ALL LOCATIONS.

LONG TERM...FRIDAY THROUGH THURSDAY

MAIN CONCERN IS SEVERE WEATHER POTENTIAL FRIDAY AND FRIDAY NIGHT. A
LOT DEPENDS ON EXTENT OF CONVECTIVE DEBRIS AND LOCATION OF OUTFLOW
BOUNDARIES AS TO EVENTUAL INSTABILITY. WDSPRD CONVECTION TO THE WEST
SHOULD MOVE OVER PORTIONS OF THE CWA OVERNIGHT... LEAVING A
SIGNIFICANT AMOUNT OF PRECIP AND CLOUD DEBRIS FOR FRIDAY MORNING.
HOWEVER... EXPECT AT LEAST THE SOUTHERN PORTIONS OF THE CWA TO SEE
SIGNIFICANT SUN AND DESTABILIZATION FRIDAY AFTERNOON IN ADVANCE OF
APPROACHING WAVE OUT OF THE MID MISSISSIPPI VALLEY REGION. DEEP
LAYER SHEAR SHOULD STILL BE IN PLACE FRIDAY... BUT EXPECTING A BIT
MORE DIRECTIONAL SHEAR AS THE THE SURFACE LOW APPROACHES AND SURFACE
WINDS BACK SLIGHTLY. EXPECT WIDESPREAD SHOWERS AND THUNDERSTORMS
ACROSS THE CWA FRIDAY NIGHT BEFORE THE FRONT CLEARS THE AREA BY
SUNRISE SATURDAY. AFTER THAT... LOOKING FOR A PRETTY NICE WEEKEND
AND WILL BE HOLDING OFF ON POPS UNTIL THE NEXT FRONTAL SYSTEM
COMES THROUGH MID WEEK.

MARINE...

PRIMARY MARINE HAZARD FOR THE SHORT TERM WILL BE THUNDERSTORM WINDS
AS CONVECTION CONTINUES TO FIRE ALONG EAST WEST BOUNDARY FROM IOWA
TO LOWER MICHIGAN. FIRST WAVE IS LIKELY TO AFFECT MARINE WATERS OF
LAKE HURON AND LAKE ST. CLAIR THIS EVENING AND CONTINUING
OVERNIGHT. NEXT SIGNIFICANT OPPORTUNITY WILL LIKELY BE LATER
FRIDAY AND AFTERNOON AND EVENING AS NEXT SURFACE LOW COMES OUT OF
THE PLAINS. DEEP LAYER SHEAR WILL CONTINUE THROUGH THE PERIOD WITH
BOWING LINE SEGMENTS THE PREDOMINANT STORM TYPE EXPECTED. THUS
POSSIBILITY WIND GUSTS ASSOCIATED WITH THUNDERSTORMS OVER MARINE
AREAS COULD EASILY EXCEED 50 KNOTS.

OTHERWISE... THE ONLY PERIOD OF CONCERN WIND/WAVE WISE WILL BE A
BRIEF PERIOD LATE FRIDAY NIGHT AND SATURDAY BEHIND THE SURFACE LOW
AND FRONT AS WINDS TURN NORTHWESTERLY. GUSTS OVER 25 KNOTS COULD BE
POSSIBLE IN THE WAKE OF THE LOW... AND AS SOMEWHAT COOLER AIR COMES
ACROSS WARMER WATERS OF LAKE HURON.  DEPENDING ON THE STRENGTH OF
THE SURFACE LOW... WOULDNT BE SURPRISED TO SEE SMALL CRAFT
THRESHOLDS FOR ABOUT A 6 TO 12 HOUR PERIOD EARLY SATURDAY.

&&

.DTX WATCHES/WARNINGS/ADVISORIES...
MI...NONE.
LAKE HURON...NONE.
LAKE ST CLAIR...NONE.
MI WATERS OF LAKE ERIE...NONE.

&&

AVIATION.....CB
SHORT TERM...CB
LONG TERM....DW
MARINE.......DW

YOU CAN OBTAIN YOUR LATEST NATIONAL WEATHER SERVICE FORECASTS ONLINE
AT WWW.WEATHER.GOV/DETROIT (ALL LOWER CASE).
Hazardous weather outlook, Aug 23, 3:23 PM EST, 4 hours 17 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DETROIT/PONTIAC MI
423 PM EDT THU AUG 23 2007

MIZ047>049-053>055-060>063-068>070-075-076-082-083-242030-
MIDLAND-BAY-HURON-SAGINAW-TUSCOLA-SANILAC-SHIAWASSEE-GENESEE-LAPEER-
ST. CLAIR-LIVINGSTON-OAKLAND-MACOMB-WASHTENAW-WAYNE-LENAWEE-MONROE-
423 PM EDT THU AUG 23 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST
MICHIGAN.

.DAY ONE...TONIGHT

THERE IS A CHANCE OF SEVERE THUNDERSTORMS THROUGH TONIGHT FOR ALL
OF SOUTHEAST MICHIGAN.

STRONG THUNDERSTORMS ARE EXPECTED ACROSS SOUTHEAST MICHIGAN
TONIGHT ALONG A FRONTAL BOUNDARY THAT EXTENDS EAST TO WEST ACROSS
LOWER MICHIGAN. STORMS WILL BE MOVING EAST AT 40 MPH AND WILL BE
CAPABLE OF PRODUCING WIND GUSTS OVER 70 MPH AND HAIL OVER 1 INCH
IN DIAMETER. ISOLATED TORNADOES ARE ALSO POSSIBLE DURING THE
EVENING HOURS WITH THESE STORMS.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

A PERIOD OF ACTIVE WEATHER WILL CONTINUE OVER SOUTHEAST MICHIGAN
THROUGH SATURDAY MORNING AS A STEADY PROGRESSION OF LOW PRESSURE
SYSTEMS AND ASSOCIATED FRONTAL BOUNDARIES MOVE ACROSS THE GREAT
LAKES. SEVERE WEATHER IS POSSIBLE FRIDAY AND FRIDAY NIGHT.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL BE NEEDED OVERNIGHT.

LCZ422-423-460-LEZ444-LHZ421-422-441>443-462>464-242030-
ST. CLAIR RIVER-DETROIT RIVER-LAKE ST. CLAIR-
MICHIGAN WATERS OF LAKE ERIE-OUTER SAGINAW BAY-INNER SAGINAW BAY-
PORT AUSTIN TO HARBOR BEACH MI-HARBOR BEACH TO PORT SANILAC MI-
PORT SANILAC TO PORT HURON MI-
LAKE HURON OFFSHORE BEYOND 5 NM FROM PORT AUSTIN TO HARBOR BEACH MI-
LAKE HURON OFFSHORE BEYOND 5 NM FROM HARBOR BEACH TO PORT SANILAC MI-
LAKE HURON OFFSHORE BEYOND 5 NM FROM PORT SANILAC TO PORT HURON MI-
423 PM EDT THU AUG 23 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR LAKE ST CLAIR...THE MICHIGAN
WATERS OF LAKE ERIE AND LAKE HURON.

.DAY ONE...TONIGHT

THERE IS A CHANCE OF SEVERE THUNDERSTORMS THROUGH TONIGHT ACROSS
ALL OF THE MARINE AREAS OF LAKE HURON...LAKE ST. CLAIR... AND
MICHIGAN WATERS OF LAKE ERIE.

THUNDERSTORMS DEVELOPING ACROSS SOUTHERN LOWER MICHIGAN WILL MOVE
EAST AT 4O MPH INTO ADJACENT WATERS OF LAKE HURON... LAKE ST.
CLAIR... AND LAKE ERIE OVERNIGHT AND WILL BE CAPABLE OF PRODUCING
WINDS GUSTS OVER 70 MPH... LARGE WAVES... AND FREQUENT LIGHTNING.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

A PERIOD OF ACTIVE WEATHER WILL CONTINUE OVER SOUTHEAST MICHIGAN
THROUGH SATURDAY MORNING AS A STEADY PROGRESSION OF LOW PRESSURE
SYSTEMS AND ASSOCIATED FRONTAL BOUNDARIES MOVE ACROSS THE GREAT
LAKES. SEVERE WEATHER IS POSSIBLE FRIDAY AND FRIDAY NIGHT.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL BE NEEDED OVERNIGHT.

YOU CAN OBTAIN YOUR LATEST NATIONAL WEATHER SERVICE FORECASTS ONLINE
AT WWW.WEATHER.GOV/DETROIT (ALL LOWER CASE).

In the hours before

Local storm report, Aug 23, 5:03 PM EST, 2 hours 37 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DETROIT/PONTIAC MI
603 PM EDT THU AUG 23 2007

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0540 PM     TSTM WND DMG     3 N SAGINAW             43.46N 83.95W
08/23/2007                   SAGINAW            MI   LAW ENFORCEMENT

            WIRES DOWN AT M-84 AND TITTABWASSEE

&&

WDEEDLER
Local storm report, Aug 23, 5:20 PM EST, 2 hours 20 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DETROIT/PONTIAC MI
620 PM EDT THU AUG 23 2007

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0607 PM     HAIL             UNIONVILLE              43.65N 83.47W
08/23/2007  E0.75 INCH       TUSCOLA            MI   TRAINED SPOTTER

&&

WDEEDLER
Local storm report, Aug 23, 6:12 PM EST, 1 hour 28 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DETROIT/PONTIAC MI
712 PM EDT THU AUG 23 2007

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0650 PM     HAIL             CASS CITY               43.60N 83.18W
08/23/2007  E0.88 INCH       TUSCOLA            MI   TRAINED SPOTTER

&&

WDEEDLER
Local storm report, Aug 23, 7:20 PM EST, 20 minutes before
PRELIMINARY LOCAL STORM REPORT COR
NATIONAL WEATHER SERVICE DETROIT/PONTIAC MI
820 PM EDT THU AUG 23 2007

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0808 PM     TSTM WND GST      1 W ANN ARBOR           42.28N 83.75W
08/23/2007  E60 MPH           WASHTENAW          MI   TRAINED SPOTTER
            JACKSON AND ZEEB RD

&&

WDEEDLER
Local storm report, Aug 23, 7:27 PM EST, 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DETROIT/PONTIAC MI
827 PM EDT THU AUG 23 2007

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0800 PM     TSTM WND GST     SOUTH LYON              42.46N 83.65W
08/23/2007  E60 MPH          OAKLAND            MI   TRAINED SPOTTER

&&

WDEEDLER

The radar

The Detroit radar (KDTX), 66 km away, was scanning. The volume nearest the first event began at 00:38 UTC.

Open the radar archive at this moment

Event by event

2 marine thunderstorm wind. Local standard time, as filed.

Marine Thunderstorm Wind, Lake St Clair (U.S. Portion)

When
August 23, 7:40 PM EST
Where
Lake St Clair (U.S. Portion) forecast zone, St Clair Shores
Measured
50 kt (58 mph) estimated gust
Reported by
Trained Spotter
Coordinates
42.300, -82.870

Marine Thunderstorm Wind, Detroit River

When
August 23, 8:21 PM EST
Where
Detroit River forecast zone, Ambassador Bridge
Measured
56 kt (64 mph) estimated gust
Reported by
Law Enforcement
Coordinates
42.230, -83.070

What these are

Marine Thunderstorm Wind
Thunderstorm winds of 34 knots or more over coastal or lake waters.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Lake St. Clair in 2007Every state in 2007This day in weather history

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 55893, 55894.